(Adds company comments)
Aug 28 (Reuters) - A class of diabetes drugs that include Merck & Co Inc’s Januvia has been linked with severe joint pain, the U.S. Food and Drug Administration said on Friday.
The FDA said it had identified 33 cases of severe joint pain in patients taking a class of drugs known as DPP-4 inhibitors between Oct. 16, 2006, when the first one was approved, through Dec. 31, 2013.
The most frequent number of cases, 28, occurred with Januvia, known generically as sitagliptin. Five cases were reported with AstraZeneca Plc’s Onglyza (saxagliptin), two with Boehringer Ingelheim’s Tradjenta (linagliptin), and one with Takeda Pharmaceutical’s Nesina (alogliptin).
A spokesman for Merck, Steven Cragle, said the reason the number of cases was higher with Januvia is that it was the first to market and is the most widely prescribed, accounting for about 80 percent of DPP-4 prescriptions in the United States.
“Merck takes all safety information seriously and we worked closely with the FDA on this request,” Cragle said. “We are confident in the safety profile of sitagliptin.”
Boehringer Ingelheim spokeswoman Emily Geary said clinical trials of Tradjenta “do not show an imbalance between linagliptin and placebo in musculoskeletal and connective tissue disorders or, more specifically, in joint disorders.”
A spokesman for AstraZeneca, Andrew Davis, said the company “works with health authorities and scientific experts to help ensure patients and physicians have a clear understanding of the risk benefit profile of our medications.”
A spokesman for Takeda did not immediately respond to a request for comment.
The FDA said that in 20 of the cases the DPP-4 inhibitor was suspected as a cause of the pain and was discontinued within a month after the onset of symptoms. In eight of the remaining 13 cases, a period of 44 days to a year elapsed between the onset of symptoms and discontinuation of the drug.
The drugs are used to lower blood sugar in adults with type 2 diabetes. The FDA said patients should not stop taking their drugs but should contact their doctor if they experience severe and persistent joint pain. (Reporting by Toni Clarke in Washington; editing by Andrew Hay and Dan Grebler)